Penny: Think this should be moved to the "Hormone..." forum?
So... I just found a pretty good website that compares all the different bc pills and has a chart with the hormone levels of each. The best part is a table that lists various side effects/problems and lists which pills would be best to address each problem. Here's the website:
There's one "pill" (the Ortho Evra patch) that is listed as best for 4-5 of the things I want to address: acne, break-through bleeding, depression, mood swings, and headaches (though they specifically say not menstrual migraines, which is my problem, but there isn't a list of pills that are best for menstrual migraines).
Based on what I can tell from this site, the break-through bleeding is probably due to too low estrogen levels - and maybe only during for a week per month because this page on the same site says this:
Assuming a woman is not just missing her pills every couple of days, the most common cause of continuous bleeding is due to low estrogens which make the endometrium atrophic (1). A small amount of estrogen is needed to make the lining of the uterus repair the open blood vessels that result from a menstrual slough. After a menses, estrogen alone in a normally ovulating woman not taking birth control starts the tissue growing again and in effect seals off the bleeding blood vessels. This makes bleeding stop. With birth control pills that have both estrogen (very small doses) and progestin in each pill, the progestin component works opposite the the estrogen and does not allow the endometrial tissue to grow and repair itself. If a woman is on a progestin only birth control pill, or using DepoProvera® which is pure progestin only, the same effect takes place, i.e., the endometrium may not totally repair its entire surface inside the uterus because of a lack of estrogen or the antagonism of the progestin working against any small amount of estrogen present in the woman's body.
If you have this continuous spotting on the pills, the estrogen level needs to be raised. This can be done in one of two ways. A very small dose of estrogen can be given during the week when you are not taking active hormone pills. One pill that comes packaged this way is Mircette®. It has 10 mcgm of ethinyl estradiol in 5 of the 7 days of pills in between the 21 days of estrogen with progestin pills. The cycle control of bleeding with Mircette especially in the first two months of use is better than other low estrogen dose (20 mcgm) pills such as Alesse® (2). Instead of using Mircette, a supplemental estrogen of 1 mg estradiol could be given during that week off active pills or even a transdermal patch such as those used for menopausal estrogen replacement therapy.
In addition to being given a supplemental estrogen in between active pills, another solution might be to change to a pill with higher estrogen levels of 30 or 35 mcgm but combined with a progestin that is not as strong as the one you were given in Ovral®. Ovcon 1-35® or Ortho Novum 1-35® or their generics are pills that come to mind and might eliminate the continuous spotting you are having.
There's a lot more... but that's the most critical piece.
Any thoughts, ideas would be greatly appreciated.
ETA note to Penny (top).
Edited by Sunshine, 09 August 2007 - 08:36 PM.